Header Ads

test

What happens if I consume too much caffeine?

What happens if I consume too much caffeine?





Caffeine is the most widely used psychostimulant in the world, and of course the only stimulant that is not truly regulated in all regions of the world-at least in products such as coffee, tea, and soft / energy drinks .

Although the dose of caffeine that most of us ingest is safe and moderate, the fact is that pure or concentrated powdered caffeine is a very powerful drug, which can be dangerous if ingested too much.

The FDA warns that a teaspoon of caffeine powder is equivalent to about 28 cups of coffee, which is why sales of caffeine powder supplements in bulk form are prohibited in the United States and elsewhere.

In recent years, there have been reports of deaths caused by excessive intake of caffeine, so countries have issued retail restrictions on pure caffeine powder.

The latest case in the United Kingdom has made us more aware of the need for these bans.

A medical report written by Rebecca Harsten, a intensive care physician at Queen Elizabeth Hospital in London, details the experience of a 26-year-old patient who was ingesting two teaspoons of caffeine powder (about 20 grams ) About 3 hours later, he fell into an emergency.

According to FDA estimates, it is equivalent to about 50 to 60 cups of coffee, and as Hasten's report stated, killing a person is more than enough.

"Caffeine intake of more than 1-2 grams will produce obvious toxic effects." After ingesting more than 5 grams or the concentration of caffeine in the blood exceeds 80 micrograms / liter, a fatal caffeine overdose reaction will occur.

In this incident, the concentration of caffeine in the patient's blood exceeded the lethal amount, but he was very lucky to survive.

The research team pointed out that the blood test was performed after the start of treatment, suggesting that the peak concentration of caffeine was higher than before.

When the woman reached the emergency room, she felt arrhythmia, sweating, anxiety, and difficulty breathing. During the examination, the doctor found that her heart rhythm was abnormally fast, her blood pressure was low, and she had excessive ventilation and vomiting.

The abnormal heart rhythm shown on the electrocardiogram is called polymorphic ventricular tachycardia. Blood routinely shows acid accumulation in her body (called metabolic acidosis) and respiratory alkalosis (imbalance of carbon dioxide and oxygen in the blood) And a lot of white blood cells.

The patient received fluid and electrolyte replacement therapy, but because her condition did not improve, she was sent to the intensive care unit, injected with sedatives, hemodialysis, and used a ventilator.

She was also given intravenous bicarbonate treatment to correct her acid-base status; magnesium sulfate medication was used to control the heart rhythm; and activated carbon was used to help clear toxins from the kidneys. A hormone called norepinephrine was also injected to combat the effect of caffeine on blood pressure.

A fat emulsion called Intralipid was applied, not as a source of energy and nutrition. In recent years, this substance has been increasingly used to remove potentially toxic fat-soluble substances from the body.

Doctors used such complicated methods, which proved the potential toxicity of caffeine. At a sufficiently high concentration, it is a drug that can disrupt the body's extensive metabolic processes.

Fortunately, in terms of patients, these two therapies complement each other. Two days later, she was extubated and underwent dialysis, but she remained under intensive care for a week. A month after being discharged from the hospital, her doctor said she was in good condition, supported by her family, and received mental care. She also visited the ICU and thanked the team that saved her life.

The researchers pointed out that although there is currently no official guidance for dealing with caffeine overdose, which is ultimately a rare situation, this case and other similar situations indicate that the combination therapy of intralipid and hemodialysis "may be a feasible treatment method".

No comments